Steroid medications and diabetes fact sheet
This fact sheet is available in two formats.
You can download and print out the PDF version.
Or you can read it as a website page below.
Some people with diabetes may need to take steroid medications to help manage other conditions, such as asthma, arthritis, autoimmune diseases and dermatitis, or as part of chemotherapy.
Steroid medications reduce pain and inflammation, and they can also be used to prevent nausea during medical procedures (such as chemotherapy).
Your body produces steroid hormones (also called corticosteroids) to help it fight stress, injury and disease. Steroid medications have a similar effect to the hormones produced by the body. There are many different types of steroid medications, including cortisone, hydrocortisone, prednisolone, prednisone and dexamethasone.
Steroid medications can be taken in various ways, including:
- orally (as tablets or liquid)
- with an inhaler
- by injection (into a joint, vein or muscle)
- as drops for eyes or ears
- as a cream applied to the skin.
How do steroid medications affect blood glucose levels?
If you have diabetes and are taking steroid medication, your blood glucose levels are likely to increase. Steroid medications can raise blood glucose levels by reducing the action of insulin (causing insulin resistance) and making the liver release stored glucose into the bloodstream.
The timeframe in which these medications begin to affect your blood glucose levels can vary depending on how you are taking them.
- Oral steroids: Blood glucose levels may begin to rise within a few days of starting oral steroids. Their effect on blood glucose levels will depend on the time, dose and type of steroid you are taking.
- Steroid injections: Blood glucose levels may rise soon after the injection and may remain high for 3-10 days afterwards.
Creams used for skin conditions, and inhaled steroids used for asthma and ear and eye drops are unlikely to affect blood glucose levels.
If you need to take steroid medication, talk to your doctor about how it may affect your blood glucose levels and ask for advice on how to manage this. Ask your doctor or pharmacist for an information sheet about this medication.
High blood glucose levels can make you feel unwell, tired or lacking in energy, and thirsty. It can also make you pass urine more often.
Seek advice from your doctor or a credentialled diabetes educator on monitoring your blood glucose levels while taking steroid medication.
If you are taking steroid medication, talk to your doctor about how this may affect your blood glucose levels.
What you need to know when starting steroid therapy
Remind your doctor that you have diabetes. Your doctor may adjust your dose of steroid medication to minimise the risk of side effects.
- Make sure you understand how to take oral steroid medication safely.
- As steroid medications can cause blood glucose levels to increase, talk to your doctor or credentialled diabetes educator about monitoring your levels more closely. Ask them for advice on managing your diabetes if your blood glucose levels are above the target range.
- Ask your doctor or credentialled diabetes educator whether your dose of diabetes medication or insulin needs to be adjusted while you are on steroid medication.
- Continue to follow a healthy eating plan and do regular physical activity.
- If you are on long-term steroid treatment, wear some identification such as a Medic Alert bracelet.
- If you have been taking oral steroid medication for a long time, it’s important NOT to stop suddenly. Your doctor will provide you with instructions on how to stop your medication gradually.
The NDSS and you
A wide range of services and support is available through the NDSS to help you manage your diabetes. This includes information on diabetes management through the NDSS Helpline and website. The products, services and education programs available can help you stay on top of your diabetes.
This fact sheet is intended as a guide only. It should not replace individual medical advice and if you have any concerns about your health or further questions, you should contact your health professional.
Version 2 November 2018. First published June 2016.